Can ritalin effects change with age and maturity?

Discussion in 'General Parenting' started by mum2JK&TH, Aug 21, 2008.

  1. mum2JK&TH

    mum2JK&TH New Member

    difficult child has progressed so much in the last year. Although the adhd and odd are still there, it is far less noticable. We have always in the past had to give him a small dose of ritalin in order to for him to play any extra curricular sports and it's always worked.
    He has started his hockey and we've been giving him the same dose that we gave him last year but now it's making him sluggish and depressed. He says it makes him feel down and he doesn't like it. Before he takes it he's full of energy (in a good way)
    Is it possible that as he matures and seems to be getting a better handle on his attention issues, the hyperactivity and impulsiveness that the medication may be affecting him in an adverse way? Any ideas as to why this might be happening?
    We're not quite sure what to do and don't have an appointment with the neurologist until the the second week of Sept.
  2. TerryJ2

    TerryJ2 Well-Known Member

    Any way you could split the dose in half for one day to see what happens? Is he pretty good at letting you know during the day? I'm guessing that it's only in his system for one day so it wears off pretty quickly.
    Wish I had more to offer.
  3. mum2JK&TH

    mum2JK&TH New Member

    We have thought about cutting it in half and seeing. It just seems weird because he's actually gotten bigger so you'd think he'd need a bigger dose, not less. That's why I'm wondering if maybe as he seems to be getting a better handle on his adhd if it's causing different things to happen.
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Ritalin, and all stimulants, can and often do cause depression. It's speed. I was misdiagnosed (one of a million times) with ADHD and put on Ritalin. First off it skyrocketed me and I felt great, energetic, on top of the world, just FANTASTIC (probably too fantastic). But suddenly I crashed and burned and it started a depression that lasted for a year. I never touched stimulants again. You do risk causing serious mood problems with ADHD. Often ADHD/ODD is a misdiagnoses too. Very commonly it is really early onset bipolar, which would be made worse by any ADHD medication. If the child is getting depressed, in my opinion cutting the dose won't help...there will still be the high and the crash. Other disorders do tend to suddenly become more obvious as the kids get into their teens. Good luck.
  5. smallworld

    smallworld Moderator

    MWM is right. Stimulants like Ritalin can cause depression over time. It happened to my son after taking Concerta (long-acting Ritalin) for 1.5 years. It was also at this time that we began to realize we were looking at a diagnosis beyond ADHD.

    Why don't you try having him play a day or two of hockey without taking any Ritalin and see how he does?
  6. KTMom91

    KTMom91 Well-Known Member

    I would see how he does without the medications, and then make a decision.
  7. crazymama30

    crazymama30 Active Member

    Size does not always matter with these medications. husband cannot tolerate 20mg of Ritalin, and he is a full grown man. His dose of Abilify (yes I realize different class of medications but neither stims nor AP's are weight based doses) is 5mgs. And yes it is effective. Many kids take a larger dose than he does.
  8. Our easy child was on Ritalin for a number of years, and in my observation it was very helpful for him. However, as he reached the age of 14, he decided that he no longer wanted to take it. He told us that he believed he was more mature and he could compensate for his ADHD on his own. He just hated the way the Ritalin made him feel and really despised the side effects. I had never heard about the Ritalin - depression connection, but it makes sense looking back.

    We decided to honor easy child's request. Although there were times that I sorely wished he was taking the Ritalin (even now) ; I see that he has done a good job without that assistance. I think that his social life would improve on the medication - because he is just so intense and driven. It's hard for other people to live around that. But some of the bad things have a good side. He is just so creative and productive!

    I think I would give it a try without the Ritalin - just to see. It won't be perfect, but it may be manageable.